Nebraska, 2021High Wind in Nebraska, October 13, 2021
October 13, 2021 · NWS LBF · 10 events in 10 counties and zones
Strong west to northwest winds developed across portions of western and north central Nebraska behind deep surface low pressure in South Dakota. Winds of 30 to 45 mph with gusts as high as 68 mph were recorded.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to northwest winds developed across portions of western and north central Nebraska behind deep surface low pressure in South Dakota. Winds of 30 to 45 mph with gusts as high as 68 mph were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 13, 4:49 AM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 13, 4:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
649 AM CDT Wed Oct 13 2021
.SHORT TERM...(Today through Thursday)
Issued at 330 AM CDT Wed Oct 13 2021
There are two main concerns in the short term. The first is strong
winds for today. Strong low pressure will track across portions of
the northern Sandhills as it moves northeast. Confidence
is moderate to high in strong winds today and BUFKIT soundings
are in agreement with strong winds this morning through the
afternoon, thus a High Wind Warning was issued for portions of the
Sandhills into Western Nebraska. Winds will begin to diminish as
we head towards sunset.
The strongest winds will be seen for areas closer to the sfc low,
generally across western Nebraska towards the Nebraska/South
Dakota border. Trended towards the RAP solution as this model was
pretty on trend with the timing and strength of the stronger winds
seen on Tuesday. As for the High Wind Warning, started the
warning for very early this morning, at 4am CT as the Low begins
to trek into western Nebraska increasing sfc winds quite rapidly.
Winds will remain strong for about a 12 hour period while the
system slowly treks into SD.
The second forecast concern is with the low temperatures
overnight and frost potential. Cold air behind the front will
drop lows into the mid 20s to mid 30s. The coldest temperatures
will be seen across the northwest Sandhills. There is a fair
amount of confidence that areas to widespread frost will be seen,
generally west of HWY 83 and patchy frost for areas east of HWY
83. The one caveat is the winds overnight, with gust around 10 to
20 mph possible, if winds don't totally decouple this could
impact frost formation.
.LONG TERM...(Thursday night through Tuesday)
Issued at 330 AM CDT Wed Oct 13 2021
An upper level trof will move through the area on Friday, bringing
another bout of cooler air through the forecast area, thus keeping
temperatures below normal for Friday as highs will only reach the
low to mid 50s. After the trof moves through on Friday and upper
level ridge begins to build in for the weekend and temperatures
will rebound with highs reaching the upper 60s to low 70s by
Sunday. Another disturbance will move through late Monday with
cooler air that will drop high temperatures back into the upper
50s to 60s for Tuesday. The forecast is expected to remain dry
through Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 640 AM CDT Wed Oct 13 2021
MVFR conditions will be possible this morning as low clouds will
hang around the area through mid to late morning. Clouds will
begin to move out of the area by early afternoon with VFR
conditions returning. Strong west winds through the day with gust
of 40 kts or greater possible at times. Winds will become lighter
near sunset, however there will be a brief period in the evening
of wind shear around 40 kts across southwest Nebraska.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CDT /5 PM MDT/ this evening for
NEZ004-005-022>025-035-036-056-057-094.
&&
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Gomez
Hazardous weather outlook, Oct 13, 3:07 AM MST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
507 AM CDT Wed Oct 13 2021
NEZ004>010-022>029-035>038-056>059-069>071-094-141015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
507 AM CDT Wed Oct 13 2021 /407 AM MDT Wed Oct 13 2021/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TODAY AND TONIGHT.
Rain may mix with wet snow over the Pine Ridge of northern
Sheridan county. Accumulations under an inch are possible.
Strong westerly winds are likely today across the area with gusts
up to 60 MPH possible. A high wind warning is in effect until 6 PM
CDT for the western Sandhills and northwestern Nebraska.
Temperatures tonight will fall off into the upper 20s to lower 30s
across the area. This will result in freezing conditions and
widespread frost.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Local storm report, Oct 13, 6:42 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 AM CDT WED OCT 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 7 S GORDON 42.71N 102.20W
10/13/2021 M1.57 INCH SHERIDAN NE COCORAHS
STORM TOTAL PRECIP
&&
EMMA.SINCLAIRLocal storm report, Oct 13, 6:43 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 AM CDT WED OCT 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 6 N GORDON 42.89N 102.20W
10/13/2021 M1.44 INCH SHERIDAN NE CO-OP OBSERVER
STORM TOTAL PRECIP
&&
EMMA.SINCLAIRLocal storm report, Oct 13, 6:44 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 AM CDT WED OCT 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN RUSHVILLE 42.71N 102.47W
10/13/2021 M1.20 INCH SHERIDAN NE COCORAHS
STORM TOTAL PRECIP
&&
EMMA.SINCLAIRHigh Wind, Sheridan
- When
- October 13, 7:00 AM MST to 4:00 PM MST
- Where
- Sheridan forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
The nearby Alliance ASOS recorded a peak wind gust of 74 mph at 1054 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts from 50 to around 60 mph at times.
High Wind, Arthur
- When
- October 13, 8:00 AM MST to 4:00 PM MST
- Where
- Arthur forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
The nearby Ogallala AWOS recorded a peak wind gust of 61 mph at 835 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.
High Wind, Keith
- When
- October 13, 8:00 AM MST to 4:00 PM MST
- Where
- Keith forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
The Ogallala AWOS recorded a peak wind gust of 61 mph at 835 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.
High Wind, Perkins
- When
- October 13, 8:00 AM MST to 4:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
The nearby Ogallala AWOS recorded a peak wind gust of 61 mph at 835 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.
High Wind, Deuel
- When
- October 13, 8:00 AM MST to 4:00 PM MST
- Where
- Deuel forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
The nearby Ogallala AWOS recorded a peak wind gust of 61 mph at 835 am MST. The nearby Sidney ASOS also recorded a peak wind gust of 63 mph at 1045 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts from 50 to around 60 mph at times.
High Wind, Garden
- When
- October 13, 8:00 AM MST to 4:00 PM MST
- Where
- Garden forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
The Crescent Lake RAWS recorded a peak wind gust of 58 mph at 1258 pm MST. West to northwest winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.
High Wind, Lincoln
- When
- October 13, 9:00 AM CST to 6:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
The Valentine ASOS recorded a peak wind gust of 63 mph at 1059 am CST. West winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.
High Wind, Custer
- When
- October 13, 9:00 AM CST to 6:00 PM CST
- Where
- Custer forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
The Broken Bow ASOS recorded a peak wind gust of 60 mph at 140 pm CST. West winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.
High Wind, Chase
- When
- October 13, 9:00 AM MST to 3:00 PM MST
- Where
- Chase forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
The Imperial ASOS recorded a peak wind gust of 58 mph at 1142 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.
High Wind, Eastern Cherry
- When
- October 13, 10:00 AM CST to 6:00 PM CST
- Where
- Eastern Cherry forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
The Valentine ASOS recorded a peak wind gust of 60 mph at 303 am CST. West winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Texas, October 13 to 14, 20212 deaths · $75,000 · 56 kt wind · 23 events
- Tornadoes in Minnesota, October 13, 2021EF1 · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, October 13 to 16, 2021$4,000 · 12 events
- High Wind in South Dakota, October 13, 202168 kt wind · 11 events
- Tornadoes and Damaging Wind in South Dakota, October 13, 2021EF0 · 10 events
- Tornado in North Dakota, October 13, 2021EF0 · 4 events
- Frost and Freeze in Colorado, October 13 to 14, 20213 events
- Damaging Winds in Kansas, October 13, 202152 kt wind · 2 events
- Damaging Wind in Minnesota, October 13, 202178 kt wind · 2 events
- Damaging Wind in Texas, October 13, 202150 kt wind · 1 event
- Lightning Strike in South Dakota, October 13, 2021$10,000 · 1 event
- High Wind in Nebraska, October 13, 202153 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979220, 979213, 979215, 979216, 979218, 979221, 979244, 979246, 979214, 979243.